GERD is back after one month

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Sunjii
New Member


Date Joined Oct 2014
Total Posts : 1
   Posted 10/5/2014 5:19 PM (GMT -6)   
Hi, I'm new here. I just found this site and at the right time. This week will be one month since I had the Nissen fundoplication surgery, but it appears the surgery has failed.

I'd been on Nexium daily for 4 years, only being able to not take it for a day, otherwise I'd become nauseous, vomit and have excruciating chest pains. I decided to seek a second opinion because I was sure that what I was experiencing had to be more than just GERD. The doctor I found confirmed GERD and told me about Nissen. I did my research, mulled over my options and decided to go for it. I also had a large hiatal hernia and esophagitis, which encouraged my decision.

I spent 3 days in the hospital and was discharged on Nexium for the next 6 months and liquid diet for a month (I'm so looking forward to eating this week 😄). Anyway, since the healing process seemed to have been going so well (I had no pain and never needed pain meds after surgery and I was back to normal in a week), the doctor decided 4 days ago that I could stop taking the Nexium. Since then, that same old feeling of nausea and progressively worsening heartburn have returned. it is worse when I wake up in the mornings and within 2 hours of eating. I'm so disappointed. I'd read that GERD could return, but I was cautiously hoping that I'd get even 5 years relief. Now it seems that it may be back to Nexium for life.

Has this happened to anyone? I hope you can tell me it was resolved without a redo. BTW, I also had gastric bypass surgery 13 years ago. I don't know if this makes my case different. Thanks for reading; hope you can shed some light.

SharonZ
Veteran Member


Date Joined Mar 2014
Total Posts : 1397
   Posted 10/6/2014 6:19 AM (GMT -6)   
More than likely you are experiencing rebound symptoms from stopping the Nexium. Also, it is really common to experience nausea after having the Nissen. Did you doctor prescribe any anti-nausea medication? If not, you may want to call his office. I take Zofran, as needed, as probably will for the rest of my life. You are only one month into recovery, relax, take a deep breath and let your body heal.

Pat Tall
Veteran Member


Date Joined Aug 2012
Total Posts : 950
   Posted 10/6/2014 8:24 AM (GMT -6)   
Sunnjii, you are very early in your recovery . I agree with Shatonz too. I think you are experiencing what is called "rebound" after stopping the medicine. Experience has told us that you don't stop the medicine but titrate off the medicine very slowly. (Ask your doctor about the rebound. ). There are many, many articles on the Internet about 'rebound effect of stopping PPI's'. Most doctors are familiar with it but don't seem to mention it or don't believe it.

Please let us know how you are doing.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, July 17, 2018 3:15 AM (GMT -6)
There are a total of 2,982,304 posts in 326,987 threads.
View Active Threads


Who's Online
This forum has 161810 registered members. Please welcome our newest member, bbm86247.
257 Guest(s), 0 Registered Member(s) are currently online.  Details